Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 63, NWS Sioux Falls, SD

June 17, 2024Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2024, 10:53 PM CDT for Lyon County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2024, 10:53 PM CDT (03:53 UTC)
Expired
Jun 17, 2024, 11:13 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS53 KFSD 180353
SVRFSD
MNC083-180430-
/O.NEW.KFSD.SV.W.0063.240618T0353Z-240618T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1053 PM CDT Mon Jun 17 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in southwestern Minnesota...

* Until 1130 PM CDT.

* At 1052 PM CDT, a severe thunderstorm was located over Ghent, or 9
  miles northwest of Marshall, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9589 4451 9602 4464 9597 4463 9571
      4463 9570
TIME...MOT...LOC 0352Z 206DEG 36KT 4454 9592 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
3 follow-up statements
518 
WWUS53 KFSD 180402
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1102 PM CDT Mon Jun 17 2024

MNC083-180430-
/O.CON.KFSD.SV.W.0063.000000T0000Z-240618T0430Z/
Lyon MN-
1102 PM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTH CENTRAL LYON COUNTY...

At 1102 PM CDT, a severe thunderstorm was located 7 miles northeast
of Minneota, or 13 miles north of Marshall, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 9583 4456 9597 4464 9597 4463 9571
      4463 9570
TIME...MOT...LOC 0402Z 206DEG 36KT 4463 9586 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
144 
WWUS53 KFSD 180409
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1109 PM CDT Mon Jun 17 2024

MNC083-180430-
/O.CON.KFSD.SV.W.0063.000000T0000Z-240618T0430Z/
Lyon MN-
1109 PM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTH CENTRAL LYON COUNTY...

At 1108 PM CDT, a severe thunderstorm was located near Clarkfield, or
16 miles north of Marshall, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 9579 4459 9592 4463 9588 4463 9570
TIME...MOT...LOC 0408Z 206DEG 36KT 4469 9582 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
434 
WWUS53 KFSD 180413
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1113 PM CDT Mon Jun 17 2024

MNC083-180423-
/O.CAN.KFSD.SV.W.0063.000000T0000Z-240618T0430Z/
Lyon MN-
1113 PM CDT Mon Jun 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LYON COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4453 9579 4459 9592 4463 9588 4463 9570
TIME...MOT...LOC 0412Z 206DEG 36KT 4474 9579 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:54 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • Continued uncertainty for severe weather risks today, given cloud cover, lingering showers/storms, and the surface warm front displaced well south of where previous models had projected. May see renewed potential for elevated storms late this afternoon and evening, mainly north of I-90.
  • A progressive front moves through on Tuesday, bringing yet another risk for strong storms and locally heavy rainfall. Brief bursts of 60 mph winds and marginally severe hail possible.
  • An unsettled week is ahead, with numerous thunderstorm risks into next weekend. The risk for locally heavy rainfall will be possible each day, with slightly more muted severe weather risks with lower shear.
Area forecast discussion, Jun 17, 6:54 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
654 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Continued uncertainty for severe weather risks today, given
  cloud cover, lingering showers/storms, and the surface warm
  front displaced well south of where previous models had
  projected. May see renewed potential for elevated storms late
  this afternoon and evening, mainly north of I-90.

- A progressive front moves through on Tuesday, bringing yet
  another risk for strong storms and locally heavy rainfall.
  Brief bursts of 60 mph winds and marginally severe hail
  possible.

- An unsettled week is ahead, with numerous thunderstorm risks
  into next weekend. The risk for locally heavy rainfall will be
  possible each day, with slightly more muted severe weather
  risks with lower shear.

&&

.DISCUSSION...
Issued at 303 PM CDT Mon Jun 17 2024

Surface effective warm front was pushed well south of earlier
projections by our morning convection, and has returned to near
a Norfolk NE-Storm Lake IA line as of 1930Z. Additional storms
have developed along/north of the suspected 850mb warm front,
now near and north of US Highway 18 in northwest Iowa with the
storms extending north into southwest Minnesota. This activity
continues to progress to the northeast ahead of a triggering
mid-level wave. Southeast portions of the CWA have seen the
greatest clearing this early afternoon. We are also seeing a
decrease in coverage of the lower stratus across southeast SD
per satellite and surface obs, though still plenty of mid-level
cloud cover around to reinforce the cooler air currently north
of the warm front.

TONIGHT: Confidence in high-res models is on the low side given
poor handling of ongoing convective line now in IA/MN. However,
they seem to show fair agreement in developing scattered to
numerous showers/storms ahead of the elevated warm front as it
lifts north of I-90 during the later afternoon and evening.
Forecast soundings toward the Highway 14 corridor show steep
mid-level lapse rates that could support isolated larger hail,
but effective shear for the elevated parcels is much lower (near
30kt) than the full 0-6km bulk shear of over 40-45kt, and thus
an unsure whether elevated storms will become organized enough
for more than a pulsy hail threat through this evening. By
~04Z, the elevated warm front is focused well north of our
forecast area, and should take much of this convective threat
north along with it.

Will have to watch for potential afternoon development to our
southwest in western Nebraska, as some CAMs indicate these
storms evolving into a linear cluster lifting northeast across
Nebraska through the evening. This activity would be closer to
the surface warm front, which could present a slightly greater
threat of damaging wind gusts. However lack of agreement in this
scenario among the models (some have a notable lack of activity
in this area) leads to lower confidence in seeing additional
rain moving into the Missouri River Valley overnight.

TUESDAY-TUESDAY NIGHT: After an expected quiet late night into
Tuesday morning, will see a renewed threat of strong to severe
storms near and more likely east of I-29 as a cold front and
associated upper trough slide east across the region. Strong
influx of low level moisture ahead of the front will lead to
MUCAPE values 1500-2000 J/kg, though soundings remain strongly
capped to surface-based convection until the front arrives, so
may again be looking at potential for elevated storms for which
shear is on the weaker side. Similar to tonight, expect large
hail and pockets of heavy rain to be the greatest threats.

The cold front is expected to exit our eastern counties by mid
Tuesday evening, but the southern end of the front may hang up
to the southwest, keeping a lingering chance for additional
showers/storms across at least the southeast half of the area
into later Tuesday night.

WEDNESDAY-SATURDAY: Unsettled pattern continues through much of the
extended forecast as blocking high pressure remains stagnate across
the eastern US - keeping us in a southwesterly flow regime. Outside
of a cooler day on Wednesday, temperatures largely near normal (+/-
5 degrees or so). Periodic breezy conditions prevail.

Showers and storms continue Wednesday, mainly focused during the day
across our southeastern counties with the focus of a weak mid level
wave, lower level WAA, an elevated boundary, and the right entrance
region of the upper jet all line up. Showers and storms continue
into Wednesday night, likely becoming more widespread as the next
weak mid level short wave tracks out of western NE. This wave
continues to move northeast through Thursday, keeping more
widespread storm chances in place. Severe weather looks unlikely
from Wednesday into at least the first half of Thursday as
instability is lacking. PWATs during the day on Wednesday look to be
around 1.0-1.5", highest across northwestern IA. Higher values (up
to 2") lift northward into the day Thursday as moisture advection
increases and lifts north.

Next slightly stronger wave moves through during the latter half of
the day Thursday into Thursday night, with instability increasing to
around 1500 J/kg. However, best bulk shear is offset from the
instability to the north and west, so severe threat appears low at
this time. Again, heavy rainfall remains a concern with PWATs still
around 1.5-2" and becoming more widespread over the area.

Mid level waves train overhead in quick succession Friday into
Saturday, with a shift to more westerly flow into the weekend thanks
to a more defined mid/upper trough diving southeast from southern
AB/SK and northern MT. Rain and storm chances continue, although
timing and location are a bit more uncertain due to timing issues
with the short waves during this period. Surface low in tandem with
the more defined trough will lift off to the northeast through the
latter half of the weekend.

SUNDAY-MONDAY: May see a reprieve from rain Sunday into Monday as
some ridging begins to develop in the western portions of the
northern/central Plains; however, confidence is low given variance
in model data. Additionally, nearly all deterministic guidance
brings another short wave in on the heels of this ridge, so not sure
how long of a break from the unsettled pattern we might have.
Continued near normal (+/- 5 to 10 degrees from average)
temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 642 PM CDT Mon Jun 17 2024

Showers and storms this evening across southwestern MN toward
the I-90 corridor in SD will continue to lift off to the
northeast. Another round of showers and storms is possible
tonight, with uncertainty in location of development. Isolated
activity is possible through the overnight hours into Tuesday
morning. Showers and storms are expected to develop tomorrow
afternoon along and east of I-29 along a cold front, moving east
through the evening hours. Some storms could be strong to
severe. Any storm could produce locally heavy rainfall and
therefore reduced visibility. Given cloud cover and expected
convection, leaned more pessimistic with ceilings through the
period.

LLJ strengthens through this evening and remains strong into the
morning hours. Although there may be some gusts overnight to
around 25 knots, there is a directional shift with the LLJ as
well, so expect LLWS to prevail. Winds will be more
southeasterly this evening, shifting to northwest toward the end
of the period behind the cold front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG/JH
AVIATION...SG
Hazardous weather outlook, Jun 17, 3:58 PM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 PM CDT Mon Jun 17 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-182100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
358 PM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

A very conditional and uncertain risk for additional thunderstorms
late this afternoon through midnight. If thunderstorms develop, there
is a risk for half dollar size hail and strong winds to 60 mph into
the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A very active weather pattern is likely into the weekend, with
several chances for thunderstorms capable of marginal severe weather
and locally heavy rainfall. One slightly higher risk for severe
storms may develop Tuesday afternoon and evening along and east of
Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 17, 9:04 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
904 PM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             Spencer                 43.15N 95.15W
06/17/2024  M1.00 Inch       Clay               IA   Public

&&
Local storm report, Jun 17, 9:07 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
907 PM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             2 W Dickens             43.14N 95.06W
06/17/2024  E0.70 Inch       Clay               IA   Emergency Mngr

&&

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.